Fentanyl Pain Patch Misuse Can Be Deadly

Boxes of fentanyl patches
Alcibiades/Wikimedia Commons/Public Domain

The fentanyl patch is prescribed to give a slow release of a powerful opioid painkiller for people who are in pain. But it has the potential to be abused, turning it into a way of delivering a quick and dangerous high. Fentanyl is an opioid that is 100 times more potent than morphine. Fentanyl patch abuse can result in an overdose that can be fatal. People who are prescribed the patch must be educated to prevent misuse.

How Fentanyl Patches Are Abused

Because the patch is a sustained-release form of the drug, it can potentially be dangerous or fatal when it is misused. Fentanyl patch misuse often involves extracting the drug from the patches and then injecting, ingesting, or smoking it. Even used patches discarded in the trash are sought after by people who misuse the drug since some drug remains in the patch. Other people might simply apply multiple patches at the same time.

Those who misuse fentanyl are seeking a state of euphoria and relaxation common to opioid drugs. These drugs increase dopamine in the brain's reward areas. Like heroin, fentanyl can also produce the effects of drowsiness, nausea, confusion, constipation, and lead to tolerance and addiction.

People who misuse fentanyl might get the patches through prescription, by stealing them, or by buying them on the street. In some cases, people get them by scrounging through the trash of people who had a prescription and didn't dispose of them appropriately.

Dangers of Fentanyl Overdose

Taking a large dose of fentanyl can depress and stop breathing. You may become unconscious, go into a coma, and die. This happens because opioid receptors in the brain also control breathing.

Because fentanyl is more potent than many other opioids, it is easier to misjudge how much of the drug is being taken. This is amplified if extracting it from patches and using other delivery methods.

Fentanyl overdose has an antidote, naloxone, which restores normal respiration. However, naloxone has to be used immediately and it can take higher doses of naloxone to reverse a fentanyl overdose compared to other opioids. EMTs and emergency room personnel must learn to recognize these situations.

An example of the dangers was that 115 deaths in Florida were attributed to fentanyl patch abuse in 2004. Overdoses from fentanyl have continued to rise, but most deaths are due to injecting the powdered form, which is usually manufactured in clandestine laboratories rather than being diverted from legal pharmaceutical sources.

A review of the published research literature found 674 deaths over a period of 26 years that were attributed to the transdermal fentanyl patch. Transdermal use was the most common route of administration, followed by oral and injection use. Drug misuse was the cause of death in 63.5% of cases, although accidental death accounted for 16.2% of the cases.

The Problem Is Addiction

Experts suggest that doctors must adequately educate their patients about the potential dangers of the transdermal fentanyl patch. Adequately informing people about the potential risks associated with misuse may help lower the risk of death.

While fentanyl patch abuse continues to be a problem, the use of illegally-manufactured powdered fentanyl is also playing a role in contributing to more overdoses.

Was this page helpful?
Article Sources
Verywell Mind uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. Zanon M, Valentinuz E, Montanaro M, Radaelli D, Consoloni L, D’Errico S. Fentanyl transdermal patch: The silent new killer? Forensic Science International: Reports. 2020;2:100104. doi:10.1016/j.fsir.2020.100104

  2. Kuczyńska K, Grzonkowski P, Kacprzak Ł, Zawilska JB. Abuse of fentanyl: An emerging problem to face. Forensic Sci Int. 2018;289:207-214 doi:10.1016/j.forsciint.2018.05.042

  3. Kerensky T, Walley AY. Opioid overdose prevention and naloxone rescue kits: what we know and what we don't know. Addict Sci Clin Pract. 2017;12(1):4. doi:10.1186/s13722-016-0068-3

  4. Suzuki J, El-haddad S. A review: Fentanyl and non-pharmaceutical fentanyls. Drug Alcohol Depend. 2017;171:107-116. doi:10.1016/j.drugalcdep.2016.11.033

Additional Reading